en
Scientific article
English

The risk for cross-reactions after a cutaneous delayed-type hypersensitivity reaction to heparin preparations is independent of their molecular weight: a systematic review

Published inContact dermatitis, vol. 65, no. 4, p. 187-194
Publication date2011
Abstract

BACKGROUND: Heparins are a widely used class of drugs known to cause delayed-type hypersensitivity (DTH) reactions. Recent publications indicate that the incidence of these may be higher than previously thought. To date, patient-related but no drug-related risk factors for the development of DTH reactions to heparins have been identified, although molecular weight is discussed as a potentially relevant parameter. OBJECTIVES: To address this, a systematic review was conducted on the frequency of cross-reactions after DTH reactions to heparin preparations. METHODS: We electronically searched MEDLINE and EMBASE, hand-searched selected journals and references, and contacted experts for unpublished data. RESULTS: Sixty-six publications and unpublished data of 14 patients resulted in 198 patients with 1084 tests for cross-reactivity. The primary causative agents were mostly unfractionated heparin (50%) and low molecular weight heparins (49.5%). Cross-reactions were more likely after an initial DTH reaction to unfractionated heparin than after an initial DTH reaction to low molecular weight heparin. Our findings also indicate that molecular weight does not correlate with the risk for cross-reactivity, which is in line with recent observations, indicating that different heparins have to be individually considered. CONCLUSIONS: The available data demonstrated the lowest overall risk for cross-reactions for pentosan polysulfate (36.4%) and fondaparinux (10.4%). In the clinical context, fondaparinux is recommended as the current best alternative when a DTH reaction occurs.

Keywords
  • Anticoagulants/*adverse effects
  • Cross Reactions
  • Dermatitis, Allergic Contact/epidemiology/*etiology
  • Drug Eruptions/epidemiology/*etiology
  • Female
  • Heparin/*adverse effects
  • Humans
  • Incidence
  • Male
  • Pentosan Sulfuric Polyester/adverse effects
  • Polysaccharides/adverse effects
  • Risk
Affiliation Not a UNIGE publication
Citation (ISO format)
WEBERSCHOCK, Tobias Bernd et al. The risk for cross-reactions after a cutaneous delayed-type hypersensitivity reaction to heparin preparations is independent of their molecular weight: a systematic review. In: Contact dermatitis, 2011, vol. 65, n° 4, p. 187–194. doi: 10.1111/j.1600-0536.2011.01932.x
Main files (1)
Article
accessLevelRestricted
Identifiers
ISSN of the journal0105-1873
533views
0downloads

Technical informations

Creation09/20/2013 4:48:25 PM
First validation09/20/2013 4:48:25 PM
Update time03/14/2023 8:25:15 PM
Status update03/14/2023 8:25:14 PM
Last indexation02/12/2024 8:32:03 PM
All rights reserved by Archive ouverte UNIGE and the University of GenevaunigeBlack